The Maximum Time of 2-neighbour Bootstrap Percolation in Grid Graphs and Parametrized Results

  • Thiago MarcilonEmail author
  • Rudini Sampaio
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9224)


In 2-neighborhood bootstrap percolation on a graph G, an infection spreads according to the following deterministic rule: infected vertices of G remain infected forever and in consecutive rounds healthy vertices with at least two already infected neighbors become infected. Percolation occurs if eventually every vertex is infected. The maximum time t(G) is the maximum number of rounds needed to eventually infect the entire vertex set. In 2013, it was proved by Benevides et al. [10] that t(G) is NP-hard for planar graphs and that deciding whether \(t(G)\ge k\) is polynomial time solvable for \(k\le 2\), but is NP-complete for \(k\ge 4\). They left two open problems about the complexity for \(k=3\) and for planar bipartite graphs. In 2014, we solved the first problem [24]. In this paper, we solve the second one by proving that t(G) is NP-complete even in grid graphs with maximum degree 3. We also prove that t(G) is polynomial time solvable for solid grid graphs with maximum degree 3. Moreover, we prove that the percolation time problem is fixed parameter tractable with respect to the parameter treewidth\(\,+\,k\) and maximum degree\(\,+\,k\). Finally, we obtain polynomial time algorithms for several graphs with few \(P_4\)’s, as cographs and \(P_4\)-sparse graphs.


2-Neighbor bootstrap percolation Maximum percolation time Grid graph Fixed parameter tractability Treewidth 


  1. 1.
    Amini, H.: Bootstrap percolation in living neural networks. J. Stat. Phys. 141(3), 459–475 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Araújo, R., Sampaio, R., Santos, V., Szwarcfiter, J.: The convexity of induced paths of order three and applications: complexity aspects. Discrete Appl. Math. (2015, to appear)Google Scholar
  3. 3.
    Babel, L., Olariu, S.: On the structure of graphs with few \(P_4\)’s. Discrete Appl. Math. 84, 1–13 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Babel, L., Kloks, T., Kratochvíl, J., Kratsch, D., Müller, H., Olariu, S.: Efficient algorithms for graphs with few \(P_4\)’s. Discrete Math. 235, 29–51 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Balogh, J., Bollobás, B., Duminil-Copin, H., Morris, R.: The sharp threshold for bootstrap percolation in all dimensions. Trans. Amer. Math. Soc. 364(5), 2667–2701 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Balogh, J., Pete, G.: Random disease on the square grid. Random Struct. Algorithms 13, 409–422 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Balogh, J., Bollobás, B., Morris, R.: Bootstrap percolation in three dimensions. Ann. Probab. 37(4), 1329–1380 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Balogh, J., Bollobás, B., Morris, R.: Bootstrap percolation in high dimensions. Combin. Probab. Comput. 19(5–6), 643–692 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Baumann, S.: A linear algorithm for the homogeneous decomposition of graphs. Report No. M-9615, Zentrum Mathematik. Technische Universität München (1996)Google Scholar
  10. 10.
    Benevides, F., Campos, V., Dourado, M.C., Sampaio, R.M., Silva, A.: The maximum time of 2-neighbour bootstrap percolation: algorithmic aspects. In: The Seventh European Conference on Combinatorics, Graph Theory and Applications, Series CRM, vol. 16, pp. 135–139. Scuola Normale Superiore (2013)Google Scholar
  11. 11.
    Benevides, F., Przykucki, M.: Maximum percolation time in two-dimensional bootstrap percolation. Submitted (2014).
  12. 12.
    Benevides, F., Przykucki, M.: On slowly percolating sets of minimal size in bootstrap percolation. Electron. J. Comb. 20(2), 46 (2013)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Bollobás, B., Holmgren, C., Smith, P.J., Uzzell, A.J.: The time of bootstrap percolation with dense initial sets. Ann. Probab. 42(4), 1337–1373 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Campos, V., Sampaio, R., Silva, A., Szwarcfiter, J.: Graphs with few P4s under the convexity of paths of order three. Discrete Appl. Math. (2015, to appear).
  15. 15.
    Chalupa, J., Leath, P.L., Reich, G.R.: Bootstrap percolation on a Bethe lattice. J. Phys. C 12(1), 31–35 (1979)CrossRefGoogle Scholar
  16. 16.
    Chen, N.: On the approximability of influence in social networks. SIAM J. Discrete Math. 23(3), 1400–1415 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Coelho, E.M.M., Dourado, M.C., Sampaio, R.M.: Inapproximability results for graph convexity parameters. In: Kaklamanis, C., Pruhs, K. (eds.) WAOA 2013. LNCS, vol. 8447, pp. 97–107. Springer, Heidelberg (2014)Google Scholar
  18. 18.
    Courcelle, B., Makowsky, J., Rotics, U.: On the fixed parameter complexity of graph enumeration problems definable in monadic second order logic. Discrete Appl. Math. 108, 23–52 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dreyer, P.A., Roberts, F.S.: Irreversible k-threshold processes: graph-theoretical threshold models of the spread of disease and of opinion. Discrete Appl. Math. 157(7), 1615–1627 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Fey, A., Levine, L., Peres, Y.: Growth rates and explosions in sandpiles. J. Stat. Phys. 138, 143–159 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Heidelberg (2010)zbMATHGoogle Scholar
  22. 22.
    Holroyd, A.E.: Sharp metastability threshold for two-dimensional bootstrap percolation. Probab. Theor. Relat. Fields 125(2), 195–224 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Itai, A., Papadimitriou, C.H., Szwarcfiter, J.L.: Paths in grid graphs. SIAM J. Comput. 11, 676–686 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Marcilon, T., Nascimento, S., Sampaio, R.: The maximum time of 2-neighbour bootstrap percolation: complexity results. In: Kratsch, D., Todinca, I. (eds.) WG 2014. LNCS, vol. 8747, pp. 372–383. Springer, Heidelberg (2014)Google Scholar
  25. 25.
    Morris, R.: Minimal percolating sets in bootstrap percolation. Electron. J. Comb. 16(1), 20 (2009)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Papadimitriou, C.H., Vazirani, U.V.: On two geometric problems related to the travelling salesman problem. J. Algorithms 5(2), 231–246 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Przykucki, M.: Maximal percolation time in hypercubes under 2-bootstrap percolation. Electron. J. Comb. 19(2), 41 (2012)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Riedl, E.: Largest minimal percolating sets in hypercubes under 2-bootstrap percolation. Electron. J. Comb. 17(1), 13 (2010)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Tovey, C.A.: A simplified NP-complete satisfiability problem. Discrete Appl. Math. 8(1), 85–89 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Umans, C., Lenhart, W.: Hamiltonian cycles in solid grid graphs. In: Proceedings of the 38th Annual Symposium on Foundations of Computer Science (FOCS), 1997, Miami, USA, pp. 496–505. IEEE Computer Society, Washington, DC (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Dept. ComputaçãoUniversidade Federal do CearáFortalezaBrazil

Personalised recommendations